Louisiana, 2010

Flash Flood in Louisiana, August 13, 2010

August 13, 2010 · NWS LIX · 1 event in 1 county or zone

Over five inches of rain from the remnants of Tropical Depression Five produced flooding over portions of southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Over five inches of rain from the remnants of Tropical Depression Five produced flooding over portions of southeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 13, 9:10 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 13, 9:10 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1010 AM CDT FRI AUG 13 2010

.UPDATE...

DISCUSSION...
CONVECTION HAS INCREASED THIS MORNING ACROSS MUCH OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI...WITH PERIODS OF HEAVY RAIN
AFFECTING MAINLY LOCATIONS ALONG AND NORTH OF INTERSTATE 12 AT
THIS TIME. STORM COVERAGE SOULD CONTINUE TO INCREASE THROUGH THE
DAY...LEAVING THE REMAINDER OF THE AREA ALSO AT RISK OF ADDITIONAL
HEAVY RAIN INTO MID TO LATE AFTERNOON. HIGHER POPS HAVE BEEN
SHIFTED A TAD NORTHWARD TO ACCOUNT FOR CURRENT COVERAGE...ALTHOUGH
HIGH POPS REMAIN ACROSS THE ENTIRE FORECAST AREA. WITH RAINFALL
EXPECTED TO IMPACT THE AREA THROUGH MUCH OF THE DAY...HIGH
TEMPERATURES HAVE BEEN DECREASED AREAWIDE...BUT ESPECIALLY IN THE
BATON ROUGE AND MCCOMB AREAS. OTHER WEATHER ELEMENTS WERE TWEAKED
ACCORDING TO CURRENT TRENDS. KAH

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT FRI AUG 13 2010/

SYNOPSIS...
THIS MORNINGS INSTALLMENT OF WHAT EVER HAPPENED TO TROPICAL
DEPRESSION FIVE HAS OUR STAR SPINNING BETWEEN BILOXI AND
PASCAGOULA. THE LARGER CYCLONIC CIRCULATION SHOWS A SMALL AREA OF
CONVECTION ACROSS EXTREME NORTHWEST SECTIONS OF THE CWA...AND
SOMEWHAT MORE WIDESPREAD CONVECTION ACROSS THE GULF. NOT A LOT OF
LIGHTNING AT THIS POINT. HOWEVER AT THIS TIME YESTERDAY
MORNING...THINGS HAD NOT EVEN REALLY GOTTEN GOING AT 08Z...SO
WOULD NOT BE SURPRISED IF THE BACK HALF OF THE SHIFT GETS A LITTLE
MORE ACTIVE CONVECTIVELY.

SHORT TERM...
TODAY...88D REFLECTIVITY DATA CLEARLY SHOWED THE CYCLONIC
CIRCULATION ASSOCIATED WITH REMNANTS OF TD #5 MOVED SLOWLY ONSHORE
NEAR GULFPORT MS AROUND 3 AM.  REFLECTIVITY DATA ALSO SHOWED A
BROADER CYCLONIC ROTATION ENCOMPASSING THE ENTIRE CWA...WITH ECHOES
MOVING TOWARDS THE SOUTHWEST OVER EXTREME SW MS AND ECHOES MOVING
TOWARD THE NORTHEAST OVER COASTAL LA.  AT THE SAME TIME...A 593H5
HIGH CENTER COULD BE FOUND OVER THE EASTERN GULF.  WEAK ANTICYCLONIC
CIRCULATION AROUND THIS UPPER HIGH WILL STEER THE REMNANT LOW
PRESSURE CIRCULATION SLOWLY INLAND INTO SOUTHERN MISSISSIPPI AND
ALABAMA TODAY AND SATURDAY.  THE SLOW MOVEMENT AND PROXIMITY OF THIS
REMNANT LOW PRESSURE WILL ALLOW THE MOISTURE AND INSTABILITY
ASSOCIATED WITH THIS FEATURE TO REMAIN OVER THE CWA AND AID IN THE
DEVELOPMENT OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS SE LOUISIANA
AND COASTAL MISSISSIPPI TODAY. THUS...A FLASH FLOOD WATCH CONTINUES
FOR THE AREA.  WIDESPREAD ONE TO TWO INCH RAINS ARE POSSIBLE IN THE
WATCH AREA WITH ISOLATED AMOUNTS NEAR FIVE INCHES POSSIBLE.

SATURDAY AND SUNDAY...ON SATURDAY...THE MOIST UNSTABLE WEATHER
REGIME WILL CONTINUE...BUT WITH THE REMNANT LOW FURTHER FROM THE CWA
THE POTENTIAL FOR HEAVY RAIN AS WELL AS THE AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS DIMINISHES. POPS DECREASE INTO THE 60S AND
50S...SLIGHTLY ABOVE CLIMATE NORMS IN THE 40S.  ON SUNDAY...HIGH
PRESSURE ALOFT TRIES TO BUILD IN OVER THE CWA FROM THE EASTERN GULF
AS THE REMNANT LOW MOVES FURTHER INLAND AND AWAY FROM THE LIX CWA.
HOWEVER...THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE WITH
SCATTERED SHOWERS AND THUNDERSTORMS AND POPS AROUND CLIMATE NORMS IN
THE 40S.  BENNETT

LONG TERM...
MEDIUM RANGE MODELS CONTINUE TO RETURN THE REMNANTS OF TD 5 BACK
TO THE GULF OF MEXICO AROUND TUESDAY. GFS APPEARS TO HAVE SOME
FEEDBACK ISSUES THAT RESULT IN THE MODEL DEVELOPING NEARLY 50 KT
SURFACE WINDS OVER THE MISSISSIPPI COAST WITH THE CENTER OF
CIRCULATION OVER LAND. THIS HAS BEEN A CONSISTENT SOLUTION OVER
THE LAST SEVERAL GFS RUNS...BUT STRENGTH OF CIRCULATION APPEARS
WELL OVERDONE. ECMWF DOES HAVE A SIMILAR SCENARIO...ALBEIT WEAKER
WITH THE WIND FIELD...AND A LOW TRACK SOMEWHAT EAST AND SOUTH OF
THE GFS TRACK. LONG TERM PORTION OF THE FORECAST WILL BE TRENDED
TOWARD ECMWF SOLUTION. CONVECTION WILL OCCUR DURING THE DIURNALLY
FAVORED HOURS WITH DAYTIME LAND POPS GENERALLY IN THE 40-50
PERCENT RANGE TAPERING TO 20-30 AT NIGHT. TEMPERATURES IN AREAS
THAT DO NOT RECEIVE PRECIPITATION WILL CONTINUE TO RUN ABOVE
NORMAL BY A COUPLE OF DEGREES. 35

AVIATION...
THE TD #5 REMNANT LOW PRESSURE CIRCULATION...MOVED SLOWLY ONSHORE
NEAR GULFPORT MS EARLY THIS MORNING...AND WILL ONCE AGAIN BRING A
COMBINATION OF LOW...MIDDLE AND HIGH LEVEL CLOUD DECKS AS WELL AS
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE TERMINALS.
AVIATORS SHOULD EXPECT PERIODS OF MVFR AND IFR CONDITIONS AT
TERMINALS MOSTLY ACROSS SOUTHERN AND COASTAL LOUISIANA AND COASTAL
MISSISSIPPI DUE TO LOWERED CEILINGS AND VISIBILITIES IN AND AROUND
SHOWERS AND THUNDERSTORMS.  OTHERWISE...VFR CONDITIONS TO PREVAIL
ACROSS TERMINALS AWAY FROM COASTAL AREAS AND NORTH OF I-12 TO
SOUTHERN MISSISSIPPI.  BENNETT

MARINE...
THE REMNANT LOW PRESSURE SYSTEM THAT WAS TROPICAL DEPRESSION FIVE
MOVED SLOWLY ONSHORE ALONG THE MISSISSIPPI COAST NEAR GULFPORT EARLY
THIS MORNING. THE LOW WILL THEN DRIFT INTO SOUTHERN MISSISSIPPI AND
ALABAMA TODAY AND TOMORROW. THIS LOW PRESSURE WILL ENHANCE SHOWERS
AND THUNDERSTORMS OVER THE WATERS THROUGH SATURDAY. AT THE SAME
TIME...AN AREA OF HIGH PRESSURE WILL TRY TO STRENGTHEN OVER THE
EASTERN GULF OF MEXICO.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED ALONG WITH MODERATE WINDS AND MODERATE
TO HIGH SEAS. WINDS OVER THE COASTAL WATERS WEST OF THE SOUTHWEST
PASS OF THE MISSISSIPPI RIVER WILL BE OUT OF THE WEST TO SOUTHWEST
WHILE EAST OF THIS POINT WINDS WILL BE MORE SOUTHERLY. WIND SPEEDS
WILL CONTINUE TO RUN FROM 15 TO 20 KNOTS THROUGH FRIDAY WITH SEAS
EXPECTED TO REMAIN BETWEEN 4 TO 6 FEET. BECAUSE OF THIS...SMALL
CRAFT EXERCISE CAUTION HEADLINES WILL CONTINUE OVER PORTIONS OF THE
COASTAL WATERS THROUGH FRIDAY. WINDS AND SEAS WILL SUBSIDE OVER THE
WEEKEND AS HIGH PRESSURE BEGINS TO BUILD OVER THE AREA.  THE REMNANT
LOW IS EXPECTED TO LINGER OVER CENTRAL AND SOUTHERN ALABAMA THROUGH
THE WEEKEND BEFORE DRIFTING SLOWLY TOWARDS THE GULF COAST BETWEEN
MOBILE AL AND PENSACOLA FL EARLY NEXT WEEK.  BENNETT

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  75  93  75 /  70  30  40  30
BTR  88  78  94  78 /  80  30  40  30
ASD  87  78  91  78 /  80  40  40  30
MSY  87  78  92  79 /  80  40  40  30
GPT  88  78  91  78 /  80  40  40  30
PQL  87  77  91  77 /  80  40  40  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     ASSUMPTION...LOWER JEFFERSON...LOWER LAFOURCHE...LOWER
     PLAQUEMINES...LOWER ST. BERNARD...LOWER
     TERREBONNE...ORLEANS...ST. CHARLES...ST. JAMES...ST. JOHN
     THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     UPPER TERREBONNE.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.

GM...NONE.
&&
Hazardous weather outlook, Aug 13, 9:15 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1015 AM CDT FRI AUG 13 2010

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-140745-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM THE PORT FOURCHON TO LOWER ATCHAFALAYA RIVER
FROM 20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1015 AM CDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE REMNANTS OF TROPICAL DEPRESSION FIVE WILL CONTINUE TO AID THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY.
WIDESPREAD ONE TO TWO INCH RAINS WILL BE POSSIBLE THROUGH THIS
EVENING...WITH ISOLATED AMOUNTS NEAR FIVE INCHES POSSIBLE. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR A PORTION OF THE AREA THROUGH
EARLY EVENING.

TIDES WILL RUN ABOUT ONE FOOT ABOVE NORMAL TODAY...BUT NO MAJOR
COASTAL FLOODING PROBLEMS ARE ANTICIPATED.

SMALL CRAFT WILL NEED TO EXERCISE CAUTION TODAY OUTSIDE OF
PROTECTED WATERS...AS SUSTAINED WINDS OF 15 TO 20 KNOTS ARE
EXPECTED...WITH POSSIBLE HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. NO WIDESPREAD
OR ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Aug 13, 5:17 AM CST, 4 hours 38 minutes before
LAZ034-046>048-131215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
617 AM CDT FRI AUG 13 2010

...CLUSTER OF THUNDERSTORMS DRIFTING EAST AFFECTING IBERVILLE
PARISH...POINTE COUPEE PARISH...EAST BATON ROUGE PARISH...WEST BATON
ROUGE PARISH...

AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS BETWEEN NEW ROADS AND BATON ROUGE. THE
STORMS ARE DRIFTING EASTWARD AT 5 MPH.

THE CLUSTER OF THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...BRUSLY...BATON ROUGE AIRPORT...PORT ALLEN...BATON ROUGE AND
BAKER

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tangipahoa

When
August 13, 9:55 AM CST to 11:00 AM CST
Where
Tangipahoa County, Hammond to 1.12 mi NE of Natalbany
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
30.500, -90.470

Five inches of rain from the remnants of Tropical Depression Five flooded yards and approached homes near Hammond High School east of Hammond.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257078.